Maine, 2019

Flood in Maine, April 22 to 24, 2019

April 22 to 24, 2019 · NWS CAR · 1 event in 1 county or zone

Rain and snow melt along with discharge from Grand Lake Matagamon Dam led to flooding along the East Branch of the Penobscot River downriver from the dam to Grindstone. The flooding led to the eventual closure of Route 11 in Grindstone at the railroad bridge and Hay Brook crossing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Rain and snow melt along with discharge from Grand Lake Matagamon Dam led to flooding along the East Branch of the Penobscot River downriver from the dam to Grindstone. The flooding led to the eventual closure of Route 11 in Grindstone at the railroad bridge and Hay Brook crossing. Lowland flooding also occurred along the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 22, 8:46 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 22, 8:46 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
946 AM EDT Mon Apr 22 2019

.SYNOPSIS...
A weak cold front will cross the area this morning. Low pressure
will cross the Gulf of Maine Monday night into Tuesday. Another
area of low pressure will cross the region on Wednesday.
&&

.NEAR TERM /THROUGH TONIGHT/...
9am update...Cancelled the Dense Fog Advisory. Otherwise,
cooler and drier air at the low levels has pushed fog out of the
area. With the clearing and drier air, pushed up today's
highs...mostly in northern zones. Meanwhile, high clouds
continue to stream northward with the warm conveyor belt.
Vertically stacked low pressure off the Mid-Atlantic coast will
slowly wobble northward. This system represents the primary
forecast challenge for timing and placement of rain tonight into
tomorrow.

Previous Discussion...
Other than flooding, main hazard in the near term is the dense
fog early this morning. Dense fog advisory in effect for all but
far north/northwest. Weak cold front is drifting south through
the area, with much less fog behind the front as slightly
cooler, drier air moves in. As of 3am, cold front is near
Caribou where fog has cleared out, and the Saint John Valley
(already behind the cold front) has had less fog tonight. Expect
clearing of the fog most areas this morning as the front
progresses south through the area. Looking for a partly cloudy
day in the north today, but cloudy skies should persist for
Downeast. Highs in the mid 50s to low 60s.

Low pressure will be approaching from the south, with another
round of rain tonight. The rain will be mostly in Downeast Maine
tonight as the system approaches from the south. Expecting
around a third of an inch of rain by dawn Tuesday Downeast,
with the northern edge of the precipitation reaching about a
Houlton to Greenville line by dawn Tuesday.
&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Models indicate a rather compact rn shield to affect Downeast
and E Cntrl ptns of the FA Tue morn as the remnant upper low
moves NE from the Mid Atlc states to Srn New Brunswick by late
tue aftn. Max QPF with this event will be in the 0.25 to 0.50
inches with amts rapidly tapering off N and W. Colder llvl air
will arrive to spcly Nrn ptns of the FA between systems Tue ngt
with llvl cold air damming from Nrn NB and Ern QB. In fact,
enough cold air may be present for mixed rain...sleet and snow
for ptns of the far N late Tue ngt and Wed morn when precip
arrives with the next s/wv and associated sfc low from the
upper great lks.

Any mixed precip across the far N should transition to all rn
late Wed morn with little or no snow/sleet accumulation with all
other areas experiencing all rn from late Tue ngt into erly Wed
eve. Max total QPFs of 0.35 to 0.50 inches with 90+ percent PoPs
with this system will be across the N with lesser amts and PoPs
Cntrl and Downeast. Colder air will work in behind the sfc and
upper low as they cross Cntrl ptns of the FA ovrngt Wed allowing
steady rn to end as sct sn shwrs across the N late Wed ngt with
little in the way of accumulation.
&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Thu looks to be drier but msly cldy, and cool. Other s/wvs from
S Cntrl Can will keep the wx cool and unsettled across the Rgn
by Fri aftn into Sun with a chc of daytime rn shwrs and late
ngt/erly morn sn shwrs. All and all, not very spring like, but
certainly not unheard of for Northern and eastern Maine in the
closing days of Apr.
&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
NEAR TERM: As of 6am, LIFR conditions are present from KPQI
south to the coast in low clouds and fog. Expect significant
improvement to VFR by midday tonight north of KBGR. However,
only modest improvement KBGR and KBHB with conditions remaining
IFR or low MVFR into the afternoon. For tonight, generally VFR
north of KBGR, MVFR or IFR for KBGR, and IFR for KBHB.

SHORT TO LONG TERM: Msly MVFR clgs and vsbys Tue thru Wed ngt in
shwrs with intervals of IFR clgs and or vsbys in more organized
precip mainly Tue morn and again very late Tue ngt til erly Wed
eve. Otherwise, conditions improve to VFR for Thu and Fri.
&&

.MARINE...
NEAR TERM: Winds are below small craft today, but will pick up
to small craft tonight for all but the inside waters as low
pressure approaches from the south. Seas are small craft for
all but the inside waters through the whole period. To keep
things simple, in collaboration with Gray office, converted
small craft for seas to a generic small craft and extended into
Tuesday morning.

SHORT TO LONG TERM: SCA seas and/or wvs will cont Tue then drop
below SCA thresholds Tue ngt and cont so thru the remainder of
the week. Kept close to a WW3/NWPS guidance blend for fcst wv
hts.
&&

.HYDROLOGY...
Southern rivers and streams look like they have crested and look
like they will remain below flood stage and remain within their
banks. Decision Sunday afternoon was to remove MEZ011,015,31-32
from the Flood Watch since additional rainfall will be minimal
to cause any substantial rises. The Flood Watch remains up for
the northern zones since some snowmelt and runoff will continue
due to the mild temps.

Areal Flood Warning was replaced with flood advisory for Eastern
Aroostook County as streams are beginning to subside and larger
rivers are beginning to level off.

River Flood Warning for MATM1 and points north, remain in
place until further notice. Aroostook River looks like it is
ice free. Additional snowmelt will lead to further increases on
the St. John and Fish River. River Flood Warning is in place for
the St. John at Fort Kent. The Big Black River looks to be ice
affected as it keeps spiking above 12.0 ft, which is flood
stage.

Some more rain is expected Tuesday and again Wednesday but QPF
not expected to really impact the main stem rivers with any
sharp rises.

Will have to keep a close eye on the Fish River Chain of Lakes
through the next week or two, as water levels are beginning to
rise and this area typically peaks late. Concerned about
potential for flooding like occurred last spring in this area.
&&

.CLIMATE...
The snow depth early this morning at Caribou has finally dropped
to a trace. Caribou has set a record streak for consecutive days
of one inch or more of snow on the ground at 163 days, with one
inch or more on the ground from November 10 to April 21.
Previous record was 155 days in 2002/2003.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch until 8 PM EDT this evening for MEZ001>006-010.
MARINE...Small Craft Advisory until 10 AM EDT Tuesday for ANZ050-051.
&&

Near Term...Foisy
Short Term...VJN
Long Term...VJN
Aviation...Foisy/VJN
Marine...Foisy/VJN
Hydrology...
Climate...
Hazardous weather outlook, Apr 22, 7:57 AM EST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
857 AM EDT Mon Apr 22 2019

MEZ001>006-010-231300-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
857 AM EDT Mon Apr 22 2019

...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-029>032-231300-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
857 AM EDT Mon Apr 22 2019

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine
and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-231300-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
857 AM EDT Mon Apr 22 2019

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Apr 22, 9:56 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1056 AM EDT MON APR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            1 NE BANCROFT           45.68N 68.02W
04/22/2019                   AROOSTOOK          ME   DEPT OF HIGHWAYS

            BANCROFT RD. CLOSED DUE TO FLOODING.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Penobscot

When
April 22, 11:00 AM EST to April 24, 9:00 AM EST
Where
Penobscot County, 11.44 mi WNW of Augustine Pond Arpt to 2.41 mi NW of Augustine Pond Arpt
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
46.146, -68.799

Rain and snow melt along with discharge from Grand Lake Matagamon Dam led to flooding along the East Branch of the Penobscot River. The flooding led to the eventual closure of Route 11 in Grindstone at the railroad bridge and Hay Brook Crossing. Lowland flooding also occurred along the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812913.